Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 84, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 24, 2014, 1:42 PM MDT for Otero County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2014, 1:42 PM MDT (19:42 UTC)
- Expired
- Sep 24, 2014, 3:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 27 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
965
WGUS54 KEPZ 241942
FFWEPZ
NMC035-242145-
/O.NEW.KEPZ.FF.W.0084.140924T1942Z-140924T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
142 PM MDT WED SEP 24 2014
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 345 PM MDT
* AT 141 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
BENT...
THREE RIVERS...
RADAR ESTIMATES RAINFALL RATES FROM 1.5 TO 1.8 INCHES PER HOUR
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RAINFALL CAN QUICKLY TURN DRY DESERT WASHES AND ARROYOS
INTO RAGING RIVERS...EVEN IN AREAS FAR FROM WHERE RAIN HAS FALLEN. DO
NOT ATTEMPT TO CROSS FLOODED ARROYOS. SWIFTLY MOVING WATER CAN CARVE
DEEP CHANNELS IN PREVIOUSLY SHALLOW WASHES...AND WATER CAN BE MUCH
DEEPER THAN IT APPEARS. IF YOUR ROUTE BECOMES CUT OFF BY FLOODED
ARROYOS...WAIT FOR FLOOD WATERS TO RECEDE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.
&&
LAT...LON 3307 10587 3329 10630 3340 10603 3340 10579
3337 10574
$$
NOVLANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:39 AM MDT, 11 hours 3 minutes earlier.
Area forecast discussion, Sep 24, 2:39 AM MDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 239 AM MDT WED SEP 24 2014 .SYNOPSIS... A TREND TOWARD DRIER CONDITIONS RETURNS IN ERNEST ACROSS THE BORDERLAND TODAY AS NORTHERLY FLOW ALOFT DISPLACES THE WET TROPICAL AIR WITH A MUCH DRIER CONTINENTAL AIRMASS. SOUTHEAST WINDS AT LOW LEVELS WILL KEEP SOME GULF MOISTURE IN THE REGION. THIS WILL MEAN GENERALLY SUNNY SKIES WITH SOME AFTERNOON CLOUDS. ONLY A FEW STORMS ARE EXPECTED THROUGH THE REST OF THE WEEK AND MOST OF THEM WILL DEVELOP OVER THE AREA MOUNTAINS. ONLY SLIGHT CHANCES FOR ISOLATED STORMS OVER THE LOWLANDS. TEMPERATURES WILL WARM BACK TO NEAR SEASONAL NORMALS. WINDS WILL REMAIN EAST UNTIL THE WEEKEND WHEN A PACIFIC TROUGH WILL BEGIN TO MOVE ACROSS THE WESTERN U.S. AN INCREASE IN MOISTURE WITH THE SYSTEM WILL BRING BETTER RAIN AND STORM CHANCES TO THE BORDERLAND SUNDAY AND MONDAY. THIS WILL BE FOLLOWED BY A PATTERN THAT LOOKS TO FULLY CUT OFF THE MONSOON MOISTURE AND SET THE REGION UP WITH THE TYPICAL DRY FALL PATTERN && .DISCUSSION... SIGNIFICANT DRYING VERY MUCH IN PROGRESS AND CAN BE SEEN IN SEVERAL PARAMETERS. THE WV SATELLITE IMAGERY IS QUITE TELLING WITH VERY DRY AIR ALOFT HAVING SPUN OVER THE REGION FROM THE N AND W. THE PW ON LAST NIGHTS SOUNDING DROPPED TO 1.26"...DOWN FROM OVER 1.6". THE DRYING ON THE TRACE IS MOSTLY AT MID AND UPPER LEVELS. THE DEWPOINTS REMAIN QUITE ELEVATED THANKS TO E AND SE LOW LEVEL FLOW THAT IS OPEN TO THE TX GULF MOISTURE. TIME SERIES SHOW CONTINUED LOW MOISTURE OVER THE FORECAST AREAS WITH QUITE DRY OVERLYING IT. WITH ONLY SHALLOW MOISTURE THIS SHOULD MEAN...LIKE TUESDAY...THE AREA WILL SEE A LOT LESS CONVECTIVE ACTIVITY GOING FORWARD FOR THE REST OF THE WEEK. STILL EXPECT SOME STORMS OVER THE AREA MOUNTAINS EACH AFTERNOON...AND MAYBE A FEW OVER THE LOWLANDS. THIS EARLY EVENING THERE IS A SLIGHT PUSH IN FROM THE EAST WHICH THE MODELS APPEAR TO HANG SOME PCPN/CONVECTION ON LATE DAY. DOESN'T LOOK LIKE IT WILL HAVE A LOT OF SUCCESS GIVEN THE WAINING MOISTURE. MAY SEE SOME SLIGHTLY BREEZY WEST-SIDE WINDS IN ELP OVERNIGHT. ALOFT AN UPPER HIGH BUILDS TO OUR WEST AND STRETCHES INTO A HIGH AMPLITUDE RIDGE FROM THE BAJA TO MINNESOTA. THIS PLACES S NM AND W TX UNDER A WEAK NORTH/NORTHEAST FLOW AND KEEPS THE AIRMASS SOMEWHAT DRY THROUGH SATURDAY. THUS DAILY REPEATS IN THE FORECAST OF GENERALLY DRY CONDITIONS WITH ONLY SLIGHT CHANCES OF STORMS... MAINLY OVER AREA MOUNTAINS THROUGH SATURDAY. TEMPERATURES WILL BE NEAR SEASONAL WITH LOWLANDS IN THE M-U80S. AT WEEK'S END WE'LL BE WATCHING T.S. POLO OFF THE BAJA WHICH LOOKS TO ADD MOISTURE TO THE ENVIRONMENT OVER N MEXICO...BUT IT DOESN'T LOOK TO HAVE ANY SUCCESS MOVING NORTH INTO OUR AREA. TO THE NORTHWEST A STRONG PACIFIC STORM SYSTEM BEGINS TO MOVE INTO THE WESTERN U.S. FRIDAY AND SATURDAY. THIS SHARP TROUGH EXTENDS FAR ENOUGH SOUTH THAT IT WILL LIKELY BE ABLE TO TAP INTO SOME OF THE MOISTURE TO OUR SOUTH AND ADVECT IT NORTH AHEAD OF IT'S ARRIVAL ON DEEP S AND SW FLOW. THE TROUGH ITSELF LOOKS TO SWEEP ACROSS OUR AREA SUNDAY AND EXIT MONDAY. THUS WE ADD INCREASED POPS TO THOSE TWO DAYS. ALSO LOOK TO SEE BREEZY CONDITIONS. BEHIND THE TROUGH EXIT WE LOOK TO KEEP A PRIMARILY ZONAL PATTERN WITH PACIFIC SYSTEMS PASSING TOO FAR NORTH TO IMPACT OUR AREA. THUS A DRY WESTERLY FLOW PATTERN ENSUES AND LOOKS TO MARK THE END OF THE MONSOON PATTERN. && .AVIATION...VALID 24/12Z - 25/12Z... VFR CONDITIONS WILL PREVAIL TDY. WINDS GNRLY SE 5-10KTS THRU 21Z UP TO 15KTS AFT 22Z. BRIEF MVFR WITH CIGS 3-5KFT AND VSBY 1-3SM IN VCTY OF ISOLATED MOSTLY TERRAIN- BASED THUNDERSTORMS. && .FIRE WEATHER... THE UPPER RIDGE WILL SET UP OVER THE FOUR CORNERS AND BECOME STRETCHED OUT DURING THE WEEK. THIS WILL RESULT IN NORTHERLY FLOW ALOFT WHICH WHILE RELATIVELY DRY...WILL OPEN US UP TO WEAK UPPER LEVEL DISTURBANCES DROPPING IN FROM THE NORTH. THEREFORE EXPECT ISOLATED BUT MOSTLY TERRAIN-BASED AFTERNOON THUNDERSTORM ACTIVITY THROUGH THE REMAINDER OF THE WEEK. A STRONGER UPPER LEVEL TROUGH WILL APPROACH THE AREA THIS WEEKEND...POSSIBLY BRINGING MORE THUNDERSTORMS TO THE AREA. HOWEVER...THERE IS INCREASING UNCERTAINTY IN THE LONG RANGE AND A RECENT TREND TOWARDS A DRIER SOLUTION. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 86 65 83 64 85 / 10 10 0 0 10 SIERRA BLANCA 82 58 80 58 81 / 20 20 10 0 10 LAS CRUCES 84 63 80 60 81 / 10 10 10 0 10 ALAMOGORDO 87 62 86 62 85 / 20 20 10 0 10 CLOUDCROFT 64 45 61 46 63 / 30 20 30 10 30 TRUTH OR CONSEQUENCES 82 63 81 61 84 / 0 10 10 0 10 SILVER CITY 82 59 78 57 79 / 10 10 20 0 20 DEMING 85 62 82 59 83 / 0 10 10 0 10 LORDSBURG 87 63 85 62 85 / 0 10 10 0 10 WEST EL PASO METRO 86 66 81 63 84 / 10 10 10 0 10 DELL CITY 81 59 80 59 82 / 20 20 10 0 10 FORT HANCOCK 86 63 83 62 85 / 20 10 10 0 10 LOMA LINDA 78 58 76 59 79 / 20 10 10 0 10 FABENS 86 63 83 61 87 / 20 10 0 0 10 SANTA TERESA 85 64 80 63 83 / 10 10 10 0 10 WHITE SANDS HQ 82 62 79 61 81 / 10 10 10 0 10 JORNADA RANGE 85 59 81 57 83 / 10 10 10 0 10 HATCH 82 61 78 59 81 / 10 10 10 0 10 COLUMBUS 84 63 81 60 83 / 0 10 10 0 10 OROGRANDE 82 62 80 62 82 / 20 10 10 0 10 MAYHILL 70 50 68 51 70 / 20 20 30 10 30 MESCALERO 74 51 71 51 73 / 20 20 30 10 30 TIMBERON 70 51 67 50 71 / 20 20 30 10 30 WINSTON 74 52 72 53 75 / 20 10 20 10 20 HILLSBORO 76 56 74 56 76 / 10 10 10 0 10 SPACEPORT 81 60 80 57 82 / 10 10 10 0 10 LAKE ROBERTS 81 54 77 53 79 / 20 20 20 10 20 HURLEY 82 60 79 58 81 / 10 10 20 0 20 CLIFF 85 58 81 55 84 / 10 10 10 0 20 MULE CREEK 82 53 80 51 82 / 10 10 10 0 20 FAYWOOD 78 59 76 58 78 / 10 10 20 0 20 ANIMAS 89 64 86 62 85 / 0 10 10 0 20 HACHITA 83 61 82 59 84 / 0 10 10 0 10 ANTELOPE WELLS 86 60 83 55 85 / 0 10 10 0 10 CLOVERDALE 85 59 82 56 84 / 10 10 10 0 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/99
Hazardous weather outlook, Sep 24, 1:12 PM MDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 112 PM MDT WED SEP 24 2014 NMZ401>417-TXZ418>424-251700- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 112 PM MDT WED SEP 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS MOUNTAIN AREAS WITH ISOLATED THUNDERSTORMS LOWLANDS THIS AFTERNOON AND THIS EVENING. A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAINS WITH UP TO AN INCH OF RAINFALL POSSIBLE. IN ADDITION SEVERAL STORMS MAY PRODUCE HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY WITH MOST ACTIVITY OCCURRING AROUND THE HIGHER MOUNTAINS. STRONGER STORMS WITH HAIL AND DAMAGING WINDS MAY ALSO OCCUR ALONG THE ARIZONA BORDER REGION ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. ROGASH
In the hours before
Special weather statement, Sep 24, 1:04 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 104 PM MDT WED SEP 24 2014 NMZ412>415-417-241945- CENTRAL TULAROSA BASIN NM-OTERO MESA NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-SOUTHERN TULAROSA BASIN NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- 104 PM MDT WED SEP 24 2014 ...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 145 PM MDT... AT 1258 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ALAMOGORDO... MOVING SOUTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM ON HIGHWAY 54 FROM THE STORM'S OUTFLOW...REDUCING VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS. LOCATIONS IMPACTED INCLUDE... TIMBERON... MESCALERO... CLOUDCROFT... ALAMOGORDO... BURRO FLATS... MOUNTAIN PARK... BENT... SUNSPOT... LA LUZ... HIGH ROLLS... BLUFF SPRINGS... OLIVER LEE STATE PARK... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3248 10567 3247 10602 3319 10596 3320 10570 TIME...MOT...LOC 1903Z 007DEG 5KT 3280 10585 NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 6:50 PM MDT | Areal Flood Advisory | EPZ | Grant | 115 min |
| Sep 24, 1:04 PM MDT | Special Weather Statement | EPZ | Otero | 41 min |
| Sep 24, 1:11 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 64 min |
| Sep 24, 1:56 PM MDT | Special Weather Statement | EPZ | Otero | 64 min |
| Sep 24, 2:07 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Sep 24, 2:28 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 62 min |
| Sep 24, 3:04 PM MDT | Special Weather Statement | EPZ | Otero | 56 min |
| Sep 24, 3:13 PM MDT | Special Weather Statement | EPZ | Sierra | 62 min |
| Sep 24, 3:30 PM MDT | Special Weather Statement | EPZ | Otero | 45 min |
| Sep 24, 3:47 PM MDT | Flash Flood Warning | EPZ | Doña Ana, Sierra | 88 min |
| Sep 24, 3:50 PM MDT | Special Weather Statement | EPZ | Doña Ana | 40 min |
| Sep 24, 3:53 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 37 min |
| Sep 24, 4:13 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 62 min |
| Sep 24, 4:16 PM MDT | Flash Flood Warning | EPZ | Doña Ana, Sierra | 119 min |
| Sep 24, 4:18 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 57 min |
| Sep 24, 5:08 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 67 min |
| Sep 24, 5:11 PM MDT | Special Weather Statement | EPZ | Doña Ana | 49 min |
| Sep 24, 5:15 PM MDT | Special Weather Statement | EPZ | 60 min | |
| Sep 24, 5:16 PM MDT | Special Weather Statement | EPZ | Doña Ana | 44 min |
| Sep 24, 5:24 PM MDT | Special Weather Statement | EPZ | Grant | 66 min |
| Sep 24, 5:50 PM MDT | Flash Flood Warning | EPZ | Doña Ana, Luna, Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.